Colorado, 2013Wildfire in Colorado, July 1 to 31, 2013
July 1 to 31, 2013 · NWS PUB · 2 events in 2 counties and zones
The West Fork Complex consisted of three wildfires, the West Fork, Windy Pass, and Papoose. All three wildfires were probably lightning starts, and burned through spruce beetle-kill trees, causing an explosive nature to the fire behavior.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The West Fork Complex consisted of three wildfires, the West Fork, Windy Pass, and Papoose. All three wildfires were probably lightning starts, and burned through spruce beetle-kill trees, causing an explosive nature to the fire behavior. For several days, the Town of South Fork was in imminent danger, with the entire population of around 400 evacuated. The Windy Pass wildfire threatened the Wolf Creek Ski Area near the summit of Wolf Creek Pass. The Papoose wildfire threatened a number of subdivisions in western Mineral County. Over 1500 firefighters worked the blazes, which scorched nearly 110,000 acres. The wildfire is still smouldering in some areas. Only one outbuilding structure was destroyed, but the cost of fighting the wildfire and subsequent mitigation will be in the tens of millions of dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 30, 10:00 PM MST, 2 hours earlier.
Area forecast discussion, Jun 30, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1100 PM MDT SUN JUN 30 2013
.UPDATE...
ISSUED AT 1100 PM MDT SUN JUN 30 2013
UPDATED GRIDS/ZONES TO CANCEL THE FLASH FLOOD WATCH FOR THE WALDO
CANYON BURN SCAR AND ALSO TO ADJUST ADDITIONAL METEOROLOGICAL
GRIDS AS NEEDED.
UPDATE ISSUED AT 935 PM MDT SUN JUN 30 2013
UPDATED GRIDS/ZONES TO EXTEND THE FLASH FLOOD WATCH FOR THE WALDO
CANYON BURN SCAR UNTIL 11 PM MDT AND ALSO TO ADJUST ADDITIONAL
METEOROLOGICAL GRIDS AS NEEDED.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 258 PM MDT SUN JUN 30 2013
...MAIN CONCERN POSSIBLE FLASH FLOODING AND STRONG STORMS TODAY AND
THIS EVENING...
PRIMARY ISSUES IS STRONGER STORMS IN THE NORTHWEST FLOW FOR TODAY.
DWPTS ACROSS THE I-25 CORRIDOR WERE IN THE 50S AT 2 PM AND STORMS
WERE INTENSIFYING ON THE EAST FACING SLOPES OF THE FRONT RANGE MTNS.
WITH NORTHERLY FLOW ALOFT...STORMS WERE DROPPING SOUTH-SOUTHEAST. THE
GOOD NEWS IS THEY WERE MOVING AT A PRETTY GOOD CLIP...THE BAD NEWS
IS THEY WERE TRAINING...AND WE HAVE SOME UPPER SUPPORT TODAY THAT
WILL MOVE ACROSS THE REGION DURING MAX HEATING. LATEST SPC MESO
FIELDS WERE SHOWING 35-40 KNTS EFFECTIVE SHEAR AND 1-1.5K J/KG CAPE.
GIVEN THIS...WE HAVE BOTH A FLASH FLOOD THREAT TODAY FOR PRIMARILY
THE BURN SCARS AND LARGE HAIL THREAT ALONG THE S MTNS/I-25 CORRIDOR
REGION. THIS THREAT WILL LAST UNTIL EARLY EVENING.
THE BEST CHANCE FOR STRONGER STORMS IN THE PIKES PEAK REGION WILL BE
FROM 2 PM THROUGH 6 PM.
THE STORM THAT WEND JUST EAST OF THE WALDO BURN SCAR DURING THE
210-230 PM TIME FRAME PRODUCED 0.60 INCHES OF RAIN IN 7 MINUTES. WE
GOT LUCKY WITH THIS EVENT. SPECIAL THANKS TO THE PIKES PEAK HAM
RADIO OPERATORS FOR THIS CRUCIAL REAL TIME INFORMATION.
FOR TOMORROW...IT LOOKS LIKE THE BRUNT OF THE PRECIP WILL BE ALONG
THE SANGRES...C MTNS AND SAN JUANS. IT WILL LIKELY GET RATHER QUITE
STABLE ON THE PLAINS/I-25 CORRIDOR REGION TOMORROW. ALSO...A 60-70
DUE NORTHERLY JET WILL BE OVER THE REGION...SO ANY STORMS THAT FORM
WILL MOVE RATHER QUICKLY SOUTH...SO FLOOD THREAT SHOULD BE LESS.
TEMPS TOMORROW WILL BE COOLER THAN TODAY...WITH HIGHS MAXING OUT AOA
80 PLAINS/MTNS...70S KCOS REGION.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 258 PM MDT SUN JUN 30 2013
MONDAY NIGHT-WEDNESDAY...MODELS REMAIN IN DECENT AGREEMENT KEEPING
MODERATE NORTHERLY FLOW ALOFT ACROSS THE STATE AS A HIGH AMPLITUDE
UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS THE DESERT SOUTHWEST
THROUGH THE GREAT BASIN AND INTERMOUNTAIN WEST ALONG WITH A BROAD
UPPER TROUGH MEANDERING ACROSS THE CENTRAL CONUS. WITH OCCASIONAL
MINOR DISTURBANCES MOVING THROUGH THE FLOW ALOFT...SHOULD CONTINUE
TO SEE DAILY ROUNDS OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WITH THE BEST COVERAGE OVER AND NEAR THE HIGHER TERRAIN. MODEL SOUNDINGS
INDICATING BEST AVAILABLE MOISTURE PUSHING WEST ACROSS THE CONTDVD
WITH SOME DRIER AIR WITHIN THE NORTHERLY FLOW ALOFT WORKING INTO
EASTERN COLORADO. THIS...ALONG WITH THE MODERATE FLOW ALOFT LOOKS
TO LIMIT FLASH FLOODING POTENTIAL THROUGH THE PERIOD...THOUGH CANT
RULE OUT LOCALIZED HEAVY RAINERS CAUSING PROBLEMS ACROSS THE
RECENT AND OLDER BURN SCARS ACROSS THE AREA. WITH THE CONVECTIVE
CLOUD COVER AND COOL NORTHERLY FLOW ALOFT...TEMPERATURES LOOK TO
REMAIN BELOW SEASONAL AVERAGES THROUGH THE PERIOD.
THURSDAY-SUNDAY...MODELS CONTINUE TO INDICATE A SLOW WARMING AND
DRYING TREND THROUGH THE END OF THE WORK WEEK AS THE HIGH AMPLITUDE
RIDGE ACROSS THE GREAT BASIN IS FLATTENED BY EASTERN PACIFIC ENERGY
MOVING ACROSS THE PAC NORTHWEST. STILL ENOUGH MOISTURE ACROSS THE
AREA FOR ISOLATED TO SCATTERED DIURNAL THUNDERSTORMS...THOUGH
CONVECTION LOOKS TO BE MORE HIGH BASED. LATEST GFS CONTINUES TO
INDICATE MORE MOISTURE BECOMING ENTRAINED UNDER THE BUILDING RIDGE
INTO THE WEEKEND...SUPPORTING BETTER COVERAGE OF STORMS AREA WIDE.
TEMPERATURES LOOK TO WARM BACK TO AROUND SEASONAL AVERAGES THROUGH
THE END OF THE WORK WEEK AND REMAINING THERE INTO THE WEEKEND.
&&
.AVIATION...
ISSUED AT 1100 PM MDT SUN JUN 30 2013
VFR CONDITIONS ARE ANTICIPATED AT THE KALS...KCOS AND KPUB TAF
SITES TONIGHT.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 9:54 PM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1054 PM MDT SUN JUN 30 2013
COZ058>089-093>099-020500-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1054 PM MDT SUN JUN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TONIGHT
GENERALLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS
OF SOUTHEASTERN PLAINS AT TIMES TONIGHT...WITH THE PRIMARY
METEOROLOGICAL THREATS FROM THESE STORMS BEING HAZARDOUS CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT OVER SOUTHEAST COLORADO. A FEW STORMS OVER THE
PLAINS...ESPECIALLY ALONG THE I-25 CORRIDOR REGION...COULD BECOME
STRONG TO POSSIBLY SEVERE...WITH HAIL UP TO ONE INCH DIAMETER
AND WIND GUSTS TO 60 MPH...ALONG WITH LIGHTNING AND LOCALLY HEAVY
RAIN.
THERE IS ALSO THE POTENTIAL FOR FLASH FLOODING THIS AFTERNOON AND
EARLY EVENING. THE HIGHEST RISK FOR FLOODING WILL BE OVER THE
PIKES PEAK REGION...PARTICULARLY THE BLACK FOREST AND WALDO
CANYON BURN SCAR AREAS. RESIDENTS AND VISITORS TO THIS AREA SHOULD
PAY CLOSE ATTENTION TO THE LATEST WEATHER INFORMATION...AND BE
PREPARED TO TAKE ACTION IF AN ADVISORY OR WARNING IS ISSUED FOR
THEIR AREA. WHILE THE RISK OF FLOODING IS LOWER ACROSS THE REST OF
SOUTHEAST COLORADO...THERE WILL ALSO BE A HEIGHTENED RISK FROM ANY
STRONG STORMS THAT DEVELOP LATER TODAY...PARTICULARLY OVER THE
BURN SCAR AREAS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jun 30, 7:43 PM MST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
843 PM MDT SUN JUN 30 2013
COZ081-084-085-010400-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST...
AIR FORCE ACADEMY...COLORADO SPRINGS
843 PM MDT SUN JUN 30 2013
AN AREA OF SHOWERS AND THUNDERSTORMS WILL TRACK SOUTH ACROSS THE
WALDO CANYON BURN SCAR AREA BETWEEN 845 AND 945 PM MDT. THE STORM
WILL PRODUCE SOME MODERATE RAIN SHOWERS AS IT MOVES THROUGH. IT IS
DIFFICULT TO SAY EXACTLY HOW MUCH RAIN WILL FALL BUT CURRENT
ESTIMATES SUGGEST UP TO 0.25 INCHES...WHICH COULD CAUSE SOME MINOR
RUNOFF IN AND AROUND THE WALDO CANYON BURN SCAR. STAY TUNED AS WE
CONTINUE TO MONITOR THE EVOLUTION OF THE INCOMING STORM. THERE IS
STILL THE POTENTIAL THAT A FLOOD ADVISORY OR FLASH FLOOD WARNING
COULD BE ISSUED ON SHORT NOTICE PENDING STORM DEVELOPMENT OVER THE
NEXT HOUR.
Wildfire, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Wildfire, Eastern San Juan Mountains Above 10000 Ft
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458143, 458144.